Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 2, 2019, 1:30 PM PST for Orange County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 2, 2019, 1:30 PM PST (21:30 UTC)
- Expired
- Feb 2, 2019, 4:30 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Orange County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WGUS56 KSGX 022130
FFWSGX
CAC059-030030-
/O.NEW.KSGX.FF.W.0004.190202T2130Z-190203T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
130 PM PST SAT FEB 2 2019
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Orange County in southwestern California...
* Until 430 PM PST
* At 129 PM PST,NWS doppler weather radar indicated heavy rain bands
moving across northern and western Orange County. Rainfall rates
of 0.50 inches in 30 minutes and 1 inch in 60 minutes are expected
to bring dangerous flash flooding to urban areas and waterways. Do
not drive through moving water. When flooded turn around don't
drown.
* Some locations that will likely experience flooding include...
Anaheim, Santa Ana, Irvine, Huntington Beach, Garden Grove, Orange,
Fullerton, Costa Mesa, Mission Viejo and Tustin.
LAT...LON 3395 11783 3395 11778 3387 11768 3376 11757
3341 11760 3346 11767 3346 11771 3354 11779
3359 11787 3360 11793 3370 11805
$$
Tardy2 follow-up statements
920
WGUS76 KSGX 022308
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
308 PM PST SAT FEB 2 2019
CAC059-030030-
/O.CON.KSGX.FF.W.0004.000000T0000Z-190203T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-
308 PM PST SAT FEB 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PST FOR
ORANGE COUNTY...
At 305 PM PST, the heavy rain that prompted a flash flood warning
is diminishing over northern Orange County. Roadways will remain
flooded in low lying areas. Ligther rainfall will continue through
4 pm. Many locations received 1 inch in about 1 hour duration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3395 11783 3395 11778 3387 11768 3376 11757
3341 11760 3346 11767 3346 11771 3354 11779
3359 11787 3360 11793 3370 11805
$$
Tardy433
WGUS76 KSGX 030035
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
435 PM PST SAT FEB 2 2019
CAC059-030043-
/O.EXP.KSGX.FF.W.0004.000000T0000Z-190203T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-
435 PM PST SAT FEB 2 2019
...THE FLASH FLOOD WARNING FOR ORANGE COUNTY HAS EXPIRED...
Flooding is no longer expected to pose a threat in Orange County.
The heavy rain has ended. Additional showers will continue in the
evening but will not be widespread. Please continue to heed any
remaining road closures.
LAT...LON 3395 11783 3395 11778 3387 11768 3376 11757
3341 11760 3346 11767 3346 11771 3354 11779
3359 11787 3360 11793 3370 11805
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 10:17 AM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 2, 10:17 AM PST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1017 AM PST Sat Feb 2 2019
.SYNOPSIS...A powerful storm centered off the northern California
Coast will drive a strong cold front across the area this
afternoon. Ahead of it, rain and wind will increase, peaking near
the front late this afternoon and evening. Scattered Showers will
linger behind the front through Sunday, becoming more numerous
Monday and Tuesday. Upslope flow onto the mountains will result in
more continuous rain and snow through the first half of next
week. Winter storm conditions are expected at times with heavy
snow accumulating above 6000 feet. Fair and a little warmer late
in the week, but another cold, wet storm system is possible by
next Saturday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Update...
Satellite imagery is really impressive, showing a powerful Pacific
Storm centered off the NorCal coast. The cold front stretches
south and a heavy frontal band of showers lies along it. S-SW
winds are strengthening ahead of the frontal band with winds now
gusting into 25-35 mph range along the coast. Winds will
strengthen further ahead and along the frontal band with coastal
and even inland valley gusts of 40 mph expected and isolated
gusts to 50 mph even possible, strongest along the coast. These
winds are capable of downing trees.
Winds will blow much stronger in the mountains, especially from
the ridge tops to the high deserts with severe gusts of 60-80 mph
expected. In fact, an 81 mph gust was just recored at Burns Canyon
on the desert slopes of the San Bernardinos!
Timing of the frontal band (heaviest rainfall) still is into
Orange County at or shortly after the noon hour then to San Diego
in the 3-4 PM time frame. This band will produce widespread
rainfall amounts of 0.5-1.5" as is passes by, lasting 1-2 hours as
it is progressive.
The rainfall amounts/intensity expected is enough to push the San
Diego River into minor flood at Mission Valley, so a Flood Warning
for the river was just issued. Flood stage is 11.3 FT and a crest
to 11.3 FT is forecast.
Latest rainfall amounts, wind gusts, and storm reports are
headlined on our webpage weather.gov/sandiego
...Previous Discussion (Issued at 230 AM PST Sat Feb 2 2019)...
Satellite imagery early this morning shows an intense low pressure
center wrapping up off the northern CA coast. A sheet of clouds
extends south, covering much of CA. Radar this morning shows large
areas of weak echoes moving east off the water, and area rain gages
have been recording periods of light precipitation much of the
night. The freezing level is above 7000 feet and likely climbing due
to strong south flow. The sfc pressure gradient KSAN-KSFO was 15 MBS
at 1 AM PST supporting wind gusts over our mts to about 40 MPH. That
gradient is forecast to strengthen to about 20 MBS by morning which
should support the high winds called for today.
The deep storm west of SFO will peak this morning, then weaken
rapidly into Sunday morning as it drifts toward the Coast. The
strong front trailing south of the storm center will sweep across
SoCal later today proceeded by gusty south winds, and accompanied by
a period of moderate to heavy rainfall. Behind the front later
tonight, wind will drop off from the west and scattered showers are
expected to continue.
The hemispheric pattern will remain a stormy one for us though, as
several more waves deepen the mean trough along the West Coast with
more surges of precipitation and gusty onshore winds. Another wave
comes through Sunday night, followed by another Mon night through
Tue night. Precip is likely to continue on and off into Wednesday
before a break in the pattern allows us to dry out for a couple of
days late next week.
Winter Storm...This is going to be a messy situation and will likley
be revised for the San Bernardino Mts. The initial surge tonight
will see very strong and possibly damaging winds, rapidly falling
freezing levels, heavy fog, and low liquid to snow ratios. The snow
level should initially fall to around 5000 feet Sunday morning, but
rise to near 6000 feet again during the day. Another sharp fall is
likely again from Tue morning through Wed morning from 5500 to near
3000 feet. The current Winter Storm Warning begins late this
afternoon and goes through Sunday evening (above 6000 ft.) but
winter weather will linger through Wednesday and we will likley have
to reissue, redefine, and extend the winter weather products.
High winds...Winds will increase through the morning from the south
and should peak this afternoon. The wind field just a couple
thousand feet off the sfc is forecast to exceed 50 Kts. This will be
a significant wind for the area. Strongest will be on the ridges and
north slope of the San Bernardino Mts with peak gusts of 75 to 80
MPH. West of the mts, a peak gusts of 40 to even 50 MPH will be
possible just about anywhere, which is likley to cause palm fronds
to fall and may even topple diseased and lop-sided, shallow rooted
trees. Secure loose objects on patios that are likely to become
airborne and dangerous.
Rainfall/Hydrology...Rainfall rates of 1/2 to one inch per hour are
likley in the mts, and for a brief period at lower elevations. This
will result in some ponding of water and urban flooding where
drainage is not sufficient, and debris flows below recent burn
scars. Area rivers and streams will be flowing since the ground is
moist from previous rains, some aquifers have now filled
sufficiently, and channels have been opened up from previous rains.
None of our rivers are expected to reach flood stage, but flow may
be sufficient to close low-water crossings. Also, enough rain and
runoff is forecast to begin flows in the Whitewater Basin including
the Coachella Canal. See LAXESFSGX for details. Low-water crossings
in the Coachella Valley may be impacted by Sunday.
&&
.AVIATION...
021645Z...BKN-OVC layers 7000-10000 ft MSL and FEW-SCT layers 2000-
4000 ft MSL expected through the morning. Widespread RA beginning to
infiltrate from west to east late this morning into afternoon. Cigs
800-1500 ft MSL and 1-4 SM VIS, then rising to 3000-6000 ft MSL late
this evening with -SHRA continuing into Sunday. Coastal mountain
slopes remaining obscured through Sunday morning.
Strong winds will develop late this morning with areas of south
winds 15-25 kt gusts 30-40 kt near the coast and 20-40 kt gusts 50-
65 kt along the ridges and north slopes of the mountains, peaking
this afternoon. Winds will shift to the SW/W and weaken
substantially behind the cold front this evening.
&&
.MARINE...
South-southeast winds will continue to strengthen this morning, with
winds generally 20-30 knots with gusts 30-45 knots during the late
morning and afternoon. A cold front mid-late Saturday afternoon will
switch the winds to westerly, decreasing to 15-25 knots. Large wind
waves will result in choppy seas of 10-12 feet. Winds will be
lighter Sunday, but a combined seas will remain around 9-12 ft due
to a large west swell. A Gale Warning is in effect from 6 AM to 4 PM
PST this afternoon.
Conditions are favorable for isolated waterspouts in the vicinity of
the cold front this afternoon, though the thunderstorm potential is
minimal.
&&
.BEACHES...
A long period west swell of 10-12 ft/14-15 sec from 280 degrees will
arrive Sunday. This will generate surf of 4-7 ft with locally higher
sets in Orange County and 5-8 ft with sets to 10 ft in San Diego
County. A Beach Hazards Statement is in effect today for elevated
surf, followed by a High Surf Advisory on Sunday for the increasing
surf. Strong rip currents are likely throughout the weekend. Swell
and surf will subside through the day Monday.
&&
.SKYWARN...
Skywarn activation is requested all areas this afternoon into this
evening.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 6 PM PST this evening for Coachella Valley-
Orange County Coastal Areas-Orange County Inland Areas-
Riverside County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Deserts-San Diego County Mountains-
San Diego County Valleys-San Gorgonio Pass Near Banning-
Santa Ana Mountains and Foothills.
High Wind Warning until 6 PM PST this evening for Apple and
Lucerne Valleys-San Bernardino County Mountains.
Flash Flood Watch through this evening for Orange County Coastal
Areas-Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Gorgonio
Pass Near Banning-Santa Ana Mountains and Foothills.
Winter Storm Warning from 4 PM this afternoon to 9 PM PST Sunday
for San Bernardino County Mountains.
Beach Hazards Statement through late tonight for Orange County
Coastal Areas-San Diego County Coastal Areas.
High Surf Advisory from 6 AM Sunday to 11 AM PST Monday for
Orange County Coastal Areas-San Diego County Coastal Areas.
PZ...Gale Warning until 4 PM PST this afternoon for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC...Gregoria (Update)/Prev Discussion (10)
AVIATION/MARINE...APRIn the hours before
Local storm report, Feb 2, 12:33 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1233 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HEAVY RAIN 5 W BIG BEAR LAKE 34.25N 117.02W
02/02/2019 E1.00 INCH SAN BERNARDINO CA DEPT OF HIGHWAYS
CORRECTS PREVIOUS DEBRIS FLOW REPORT FROM 5
W BIG BEAR LAKE. CALTRANS REPORTS DEBRIS
BLOCKING ROADWAY, INCLUDING BOULDERS ACROSS
STATE ROUTE 18/ARCTIC CIRCLE.
&&
GREGORIALocal storm report, Feb 2, 1:12 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
112 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM NON-TSTM WND GST 1 SE IMPERIAL BEACH 32.56N 117.11W
02/02/2019 M41 MPH SAN DIEGO CA OFFICIAL NWS OBS
SUSTAINED WINDS OF 24 KTS (27.6 MPH) WITH
GUSTS UP TO 36 KTS (41 MPH).
&&
COLocal storm report, Feb 2, 1:14 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
114 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM NON-TSTM WND GST 3 W CHULA VISTA 32.63N 117.14W
02/02/2019 M46 MPH SAN DIEGO CA MESONET
MESONET STATION XJST, CORONADO CAYS.
&&
AOTLocal storm report, Feb 2, 1:15 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM NON-TSTM WND GST 10 NE MISSION VIEJO 33.71N 117.53W
02/02/2019 M71 MPH ORANGE CA MESONET
MESONET STATION HP018, SANTIAGO PEAK.
&&
AOTLocal storm report, Feb 2, 1:16 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM NON-TSTM WND GST 1 SE IMPERIAL BEACH 32.56N 117.11W
02/02/2019 M45 MPH SAN DIEGO CA OFFICIAL NWS OBS
SUSTAINED WINDS OF 24 KTS (27.6 MPH) WITH
GUSTS UP TO 39 KTS (45 MPH).
&&
COLocal storm report, Feb 2, 1:26 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
126 PM PST SAT FEB 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLOOD 3 NNW SANTA ANA 33.78N 117.90W
02/02/2019 ORANGE CA DEPT OF HIGHWAYS
1 LANE OF THE WESTBOUND OFF RAMP TO HASTER
ST. CLOSED DUE TO FLOODING.
&&
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 9:54 PM PST | High Surf Advisory | SGX | Orange, San Diego | 61 hr |
| Feb 2, 9:45 AM PST | River Flood Warning | SGX | San Diego | 12 hr |
| Feb 2, 12:36 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Feb 2, 2:09 PM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Feb 2, 2:17 PM PST | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Feb 2, 2:35 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Feb 2, 3:05 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 55 min |
| Feb 2, 3:45 PM PST | Winter Weather Advisory | SGX | Riverside | 24 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.